Florida, 2010

Damaging Winds and Heavy Rain in Florida, June 17, 2010

June 17, 2010 · NWS JAX · 5 events in 4 counties and zones

A mid level shortwave trough enhanced lift across the area during the afternoon and evening hours as convection developed along the sea breeze fronts and resultant outflow boundaries over an unstable low level air mass. There was very weak steering flow over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level shortwave trough enhanced lift across the area during the afternoon and evening hours as convection developed along the sea breeze fronts and resultant outflow boundaries over an unstable low level air mass. There was very weak steering flow over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:15 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 1:15 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT THU JUN 17 2010

...SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON...
...SOME RELIEF FROM THE HEAT EXPECTED THROUGH EARLY NEXT WEEK...

.SHORT TERM...LATEST MSAS ANALYSIS SHOWS LOW PRESSURE DEPARTING
THE NEW ENGLAND COAST WITH A TRAILING COLD FRONT OFF THE MID
ATLANTIC COAST AND THROUGH THE COASTAL CAROLINAS. MORE OF A
SURFACE TROUGH AXIS EXISTS THIS FAR SOUTH AND CURRENTLY STRETCHES
THROUGH JESUP AND THE SUWANNEE VALLEY OF FLORIDA. HAVE ACTUALLY
SEEN SOME SLIGHTLY DRIER AIR NORTH OF THIS FEATURE WITH DEWPOINTS
"ONLY" IN THE LOWER 70S ALONG THE GEORGIA COAST VERSES MID 70S ON
PREVIOUS DAYS. THIS WILL ALLOW FOR A SLIGHTLY LATER START TO
ROBUST CONVECTION ACROSS THESE AREAS. TO THE SOUTH
HOWEVER...MOISTURE REMAINS PLENTIFUL AND ACTIVITY ALONG THE WEST
COAST SEABREEZE HAS BEEN PLENTIFUL EARLY TODAY. EXPECT EAST COAST
SEABREEZE TO BECOME MORE ACTIVE THROUGH MID AFTERNOON WITH
SATELLITE INDICATIONS OF AN INLAND COLLISION APPEARING MORE
LIKELY.

MAIN FEATURE OF NOTE ALOFT IS THE STRONG 700MB-400MB DIFFERENTIAL
VORTICITY BULLSEYE OVER SOUTHEAST GEORGIA. THIS FEATURE IS
READILY APPARENT ON VISIBLE IMAGERY AND INITIALIZED WELL BY THE
RUC. EXPECT THIS FEATURE TO ENHANCE ACTIVITY ACROSS THE NORTHERN
ZONES THIS AFTERNOON WITH SCT STRONG TO SEVERE ACTIVITY LIKELY.
MID LEVEL DRY AIR HAS BECOME MORE ENTRENCHED ACROSS THE AREA AND
RATHER THAN LIMITING CONVECTION...FEEL THIS WILL ONLY ENHANCE
DOWNDRAFT MOMENTUM IN THE STRONGER ACTIVITY THROUGH LATE EVENING.

FOR FRIDAY...DRIER AIR WILL CONTINUE TO PUSH IN FROM THE NORTH
AND AFFECT MAINLY THE LAYERS ABOVE 700MB. THIS DEGREE OF DRY AIR
WILL LIKELY IMPEDE ROBUST CONVECTION OVER THE GA PORTION WITH THE
STRONGER ACTIVITY LIMITED TO THE FLORIDA ZONES. STILL...EVEN IN
GA...SUFFICIENT MOISTURE IN PLACE IN THE BOUNDARY LAYER ALONG WITH
PRESENCE OF LOW LEVEL TROUGH ALL POINTS TO CONTINUED LIKELY POPS
FOR THE AFTERNOON AND EVENING.

BY SAT...MID LEVEL DRY AIR WILL QUICKLY ERODE AS FRONT WASHES OUT
AND RETURN FLOW MOISTENS UP THE COLUMN. STILL SPOKES OF ENERGY
EXPECT ON EASTERN SIDE OF RIDGE WHICH WILL ENHANCE ACTIVITY
THROUGH THE AFTERNOON HOURS AND ACTIVE EAST AND WEST COAST
SEABREEZE ALL POINT TO A DAY OF CONTINUED LIKELY POPS.

ONE OF THE AFOREMENTIONED SPOKES OF ENERGY BECOMES A PROMINENT
FEATURE FOR SUNDAY AFTERNOON. TIMING OF THIS FEATURE IS STILL IN
QUESTION BUT IF CURRENT MODEL TRENDS HOLD THIS WILL PROVE TO BE
ANOTHER ACTIVE DAY WITH ENHANCED CHANCES FOR STRONG TO SEVERE
STORMS. WILL CAP POPS AT 50 FOR NOW BUT MAY NEED TO BE UPPED TO
LIKELY WITH SUBSEQUENT FORECASTS.

.LONG TERM...HIGH PRESSURE RIDGE AT THE SURFACE AND ALOFT WILL
RE-BUILD TO THE NORTH OF THE REGION AND THIS WILL ALLOW A MORE
ONSHORE FLOW TO DEVELOP ALONG WITH LESS ATMOSPHERIC MOISTURE AND
THIS WILL DROP POPS BACK DOWN TO CLIMO OR SLIGHTLY BELOW CLIMO
LEVELS AT 30-40%. MAX TEMPS WILL ALSO REMAIN NEAR CLIMO VALUES
WITH LOWER TO MID 90S INLAND AND UPPER 80S ALONG THE COAST.

&&

.AVIATION...HAVE TEMPO FOR TSRA AT VQQ AND GNV THIS AFTN AND
OTHERWISE HAVE VCTS AT REMAINING TERMINALS...AS BULK OF ACTIVITY
WILL OCCUR INLAND WITH SBRZ AND OUTFLOW BOUNDARY MERGERS. HAVE
KEPT CB AND VCSH FOR SSI TONIGHT WITH POSSIBILITY OF NOCTURNAL
STORMS NEAR AREA OF STRONG DIFFERENTIAL VORTICITY MENTIONED IN
PARAGRAPH TWO IN SHORT TERM SECTION.

&&

.MARINE...ISOLATED THUNDERSTORMS ARE EXPECTED...BUT WITH LIGHT
WINDS THERE WILL BE NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  96  73  94 /  50  60  40  60
SSI  78  89  77  89 /  30  40  20  30
JAX  75  92  74  92 /  60  50  40  60
SGJ  76  89  76  89 /  40  40  30  40
GNV  73  93  73  92 /  60  60  40  60
OCF  74  92  74  92 /  60  60  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/TRABERT/PRESNALL
Hazardous weather outlook, Jun 17, 3:48 AM EST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 AM EDT THU JUN 17 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
448 AM EDT THU JUN 17 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HOT CONDITIONS TO CONTINUE ALONG WITH SCATTERED STRONG AND
ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

HIGH TEMPERATURES IN THE LOWER TO MID 90S WILL PUSH HEAT INDICES
TO AROUND 105 DEGREES THIS AFTERNOON. EXERCISE EXTREME CAUTION
WHEN OUTDOORS.

SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP TODAY MAINLY
DURING THE AFTERNOON AND EVENING AS THE SEA BREEZES BEGIN TO
DEVELOP AND PROGRESS INLAND. STORM MOTION WILL BE TOWARD THE EAST
AT 5 TO 10 MPH. SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS
WITH DAMAGING WINDS WILL BE POSSIBLE...MAINLY ACROSS SOUTHEAST
GEORGIA. THE SLOW STORM MOTION WILL LEAD TO LOCALLY HEAVY RAINFALL
AS WELL. EXCESSIVE LIGHTNING IS EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. SLOW STORM MOTION WILL CONTINUE THE POTENTIAL FOR
HEAVY RAINFALL AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 17, 5:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
605 PM EDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 W BAYARD              30.14N 81.53W
06/17/2010  E0.25 INCH       DUVAL              FL   TRAINED SPOTTER

            STORM SPOTTER REPORTED PEA SIZE HAIL NEAR BAYARD.

&&

MZ
Special weather statement, Jun 17, 5:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 PM EDT THU JUN 17 2010

FLZ024-025-172230-
DUVAL-NASSAU-
607 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
NASSAU AND WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 607 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST
OF RATLIFF TO 4 MILES WEST OF BALDWIN...MOVING SOUTHEAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RATLIFF...
BRYCEVILLE AND BALDWIN THROUGH 630 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8204 3028 8205 3036 8205 3055 8179
      3044 8167
TIME...MOT...LOC 2207Z 321DEG 16KT 3045 8176 3029 8202

ZAPPE
Special weather statement, Jun 17, 5:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT THU JUN 17 2010

FLZ023-030>032-172300-
BAKER-BRADFORD-CLAY-UNION-
619 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRADFORD...NORTHEASTERN UNION...NORTHWESTERN CLAY AND SOUTHEASTERN
BAKER COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 700 PM EDT...

AT 619 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF ELLERBEE...OR 9
MILES NORTHEAST OF RAIFORD...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GLEN SAINT MARY...ELLERBEE
AND LAWTEY THROUGH 700 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2998 8200 3012 8227 3028 8217 3023 8205
      3019 8205 3019 8203 3019 8195 3017 8189
TIME...MOT...LOC 2219Z 296DEG 3KT 3016 8213

DEESE
Special weather statement, Jun 17, 5:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT THU JUN 17 2010

FLZ025-032-172300-
CLAY-DUVAL-
622 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY
AND WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST
OF JACKSONVILLE HEIGHTS TO MAXVILLE...MOVING SOUTHEAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NORMANDY...
MAXVILLE AND JACKSONVILLE HEIGHTS THROUGH 700 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3015 8187 3021 8205 3022 8205 3040 8174
      3019 8171
TIME...MOT...LOC 2222Z 316DEG 5KT 3020 8183 3020 8197

ZAPPE
Special weather statement, Jun 17, 5:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 PM EDT THU JUN 17 2010

FLZ032-033-037-172315-
CLAY-PUTNAM-ST. JOHNS-
625 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...PUTNAM
AND WESTERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS WERE QUICKLY DEVELOPING ACROSS
PUTNAM...CLAY AND WESTERN ST. JOHNS COUNTIES. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND PENNEY FARMS...MIDDLEBURG...
MANNVILLE...KINGSLEY...INTERLACHEN...HOLLISTER.. .FLORAHOME...
CARRAWAY...ASBURY LAKE AND PALATKA THROUGH 715 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2978 8144 2948 8180 2949 8184 2953 8184
      2952 8190 3002 8204 3020 8172 3019 8171
TIME...MOT...LOC 2225Z 267DEG 4KT 3009 8185 2956 8166

ZAPPE
Special weather statement, Jun 17, 5:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
641 PM EDT THU JUN 17 2010

FLZ021-022-035-172330-
COLUMBIA-GILCHRIST-SUWANNEE-
641 PM EDT THU JUN 17 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE...SOUTHWESTERN COLUMBIA AND NORTHEASTERN GILCHRIST COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730
PM EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BRANFORD...OR 6 MILES
WEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING SOUTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OBRIEN...
MCALPIN...BRANFORD...COLUMBIA...HILDRETH...ICHETUCKNEE SPRINGS STATE
PARK...OLENO STATE PARK AND FORT WHITE THROUGH 730 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3020 8296 3001 8256 2999 8257 2996 8253
      2993 8252 2991 8257 2986 8260 2986 8262
      2983 8266 2968 8266 2986 8288 2988 8289
      2990 8292 2995 8293 3000 8297 3010 8310
TIME...MOT...LOC 2241Z 312DEG 6KT 2996 8287

DEESE

The radar

The Jacksonville radar (KJAX), 86 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 17, 5:45 PM EST
Where
Putnam County, 0.6 mi W of Florahome
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.730, -81.890

Power lines were blown down near Florahome.

Thunderstorm Wind, Clay

When
June 17, 6:45 PM EST
Where
Clay County, Keystone Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.780, -82.030

Power lines were blown down in the Keystone Heights area.

Thunderstorm Wind, Suwannee

When
June 17, 7:46 PM EST
Where
Suwannee County, 5.53 mi S of Newburn
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.190, -83.130

Power lines were down due to blown down trees.

Thunderstorm Wind, Suwannee

When
June 17, 7:46 PM EST
Where
Suwannee County, 3.66 mi SSE of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.200, -83.180

Trees and power lines were blown down.

Heavy Rain, Alachua

When
June 17, 8:24 PM EST
Where
Alachua County, 0.6 mi W of Orange Hgts
Reported by
Emergency Manager
Coordinates
29.720, -82.140

State Road 301 northbound from Gainesville was closed due to flooding. Water was 2 feet deep in some areas on the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227765, 227764, 227761, 227763, 227769.